Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 113, NWS Wichita, KS

August 29, 2016Barton County, Kansas

NWS Wichita, KS issued this areal flood warning at Aug 29, 2016, 4:23 PM CDT for Barton County, Kansas. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2016, 4:23 PM CDT (21:23 UTC)
Expired
Aug 29, 2016, 10:53 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Barton County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:48 PM CDTFLOODWnw Great Bend, KSWATER ACROSS THE ROAD AT 10TH STREET AND PATTON ROAD.
Aug 29, 5:10 PM CDTFLOODGreat Bend, KSSIX INCHES OF WATER OVER WEST 10TH STREET IN GREAT BEND. OBSERVER REPORTED 2.30 INCHES OF RAIN WITH MOST OF THAT COMING IN AROUND AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WGUS43 KICT 292123
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT MON AUG 29 2016

KSC009-300130-
/O.NEW.KICT.FA.W.0113.160829T2123Z-160830T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON KS-
423 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 422 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN WHICH WILL CAUSE FLOODING. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN IN THE PAST 30 MINUTES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREAT BEND...HOISINGTON...PAWNEE ROCK...ALBERT...OLMITZ...
  GALATIA...SUSANK...ODIN...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3869 9903 3870 9861 3826 9859 3826 9903

$$

METZGER
2 follow-up statements
604 
WGUS43 KICT 300126
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT MON AUG 29 2016

KSC009-300430-
/O.EXT.KICT.FA.W.0113.000000T0000Z-160830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON KS-
826 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLOOD WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1130 PM CDT

* AT 824 PM CDT...LAW ENFORCEMENT HAS REPORTED FLOODED ROADS IN
  GREAT BEND WHICH CONTINUE TO BE BARRICADED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREAT BEND...HOISINGTON...PAWNEE ROCK...ALBERT...OLMITZ...
  GALATIA...SUSANK...ODIN...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3869 9903 3870 9861 3826 9859 3826 9903

$$

METZGER
165 
WGUS83 KICT 300353
FLSICT

FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1053 PM CDT MON AUG 29 2016

KSC009-300403-
/O.CAN.KICT.FA.W.0113.000000T0000Z-160830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON KS-
1053 PM CDT MON AUG 29 2016

...THE FLOOD WARNING HAS BEEN CANCELLED FOR BARTON COUNTY...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3869 9903 3870 9861 3826 9859 3826 9903

$$

METZGER

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 29, 2:58 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 29, 2:58 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CDT MON AUG 29 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 251 PM CDT Mon Aug 29 2016

An upper shear axis over the central and southern High Plains may
drift only slightly northeastward tonight into Tuesday. This shear
axis is then progged to push slowly southward through
Kansas/Missouri Tuesday night into Wednesday, as an upper trough
deepens over the Great Lakes/Ohio Valley. A very moist, subtropical
airmass (PW's 1-2 standard deviations above the mean) will be in
place across the region through Wednesday, before a front pushes
some drier, less unstable air through from Wednesday night into
Thursday.

Scattered, diurnally-enhanced convection may diminish after sunset
across south-central/southeast Kansas. However, convection chances
will be most probable/persistent in a corridor along and just east
of the aforementioned shear axis from southwest through north-
central Kansas tonight, possibly expanding a bit further
east/northeast Tuesday. Pockets of heavy rainfall/localized flooding
can be expected with the slow-moving storm clusters, aided by weak
upper diffluent flow. Isolated strong wet downbursts will also be
possible in this weak shear environment. Shower/storm chances will
then become likely area-wide Tuesday night into Wednesday as the
shear axis begins a slow southward shift. Again, locally heavy
rainfall and localized flooding will be the main threats with this
activity, with isolated strong wet downbursts possible. Rain chances
should diminish from northeast to southwest from Wednesday night
into early Thursday, as drier air advects into the region.

.LONG TERM...(Friday through Monday)
Issued at 251 PM CDT Mon Aug 29 2016

GFES/ECMWF indicate upper ridging over the south-central CONUS at
the beginning of this extended period, will shift east to the
southeastern U.S., while a mean, positively-tilted upper trough
moves across the western states, affecting the northern/central
Plains by Sunday/Monday. Lee troughing and southerly return flow
should allow temperatures to climb to slightly above seasonal
averages by Sunday/Monday, just ahead of a cold frontal passage.
Isolated, mainly elevated convection is possible over the central
part of Kansas during the nighttime/morning hours this weekend. A
better chance of thunderstorms may arrive Monday pm/night, as the
cold front encounters rich gulf moisture, with our forecast area
in the right-rear quadrant of an upper level jet streak.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Aug 29 2016

Light and variable winds will become light and southeasterly
across the area this afternoon and evening before becoming light
and variable once again overnight. Scattered showers and
thunderstorms are expected to develop within a moist and uncapped
airmass across the area by early afternoon with much of the
activity remaining diurnally driven. Locations across central KS
may see some lingering activity tonight where subtle H7
convergence was progged within the moist plume evident on water
vapor imagery.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  86  69  83 /  30  40  50  60
Hutchinson      68  84  67  81 /  50  60  60  60
Newton          69  84  67  81 /  30  50  60  60
ElDorado        70  85  68  83 /  30  50  50  60
Winfield-KWLD   70  87  69  85 /  20  40  40  60
Russell         66  82  65  80 /  60  60  60  60
Great Bend      66  82  65  81 /  60  60  60  60
Salina          69  83  68  81 /  50  60  60  60
McPherson       67  83  67  81 /  50  60  60  60
Coffeyville     71  91  70  85 /  20  30  30  60
Chanute         71  87  69  82 /  20  40  40  60
Iola            71  86  69  82 /  20  50  40  60
Parsons-KPPF    71  89  70  84 /  20  30  30  70

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MWM
Hazardous weather outlook, Aug 29, 3:35 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT MON AUG 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CLUSTERS OF THUNDERSTORMS WILL PERSIST INTO TONIGHT...ESPECIALLY
ACROSS CENTRAL KANSAS WHERE LOCALLY HEAVY RAINFALL AND LOCALIZED
FLOODING IS POSSIBLE. AN ISOLATED STRONG STORM OR TWO IS ALSO
POSSIBLE WITH STRONG DOWNBURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH
WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL...LOCALIZED
FLOODING...AND ISOLATED STRONG DOWNBURST WIND GUSTS.

THUNDERSTORMS COULD AFFECT SOME OF THE REGION AGAIN FOR LATE
FRIDAY NIGHT INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 29, 2:03 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT MON AUG 29 2016

KSZ033-048-291930-
ELLSWORTH KS-LINCOLN KS-
203 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR KANOPOLIS...MOVING NORTHWEST AT
  25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...KANOPOLIS...ELLSWORTH AIRPORT...
  KANOPOLIS STATE PARK AND KANOPOLIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3875 9793 3870 9793 3860 9806 3882 9841
      3900 9816
TIME...MOT...LOC 1903Z 136DEG 21KT 3872 9805

MCGUIRE
Special weather statement, Aug 29, 3:37 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT MON AUG 29 2016

KSZ032-292100-
RUSSELL KS-
337 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF RUSSELL...MOVING
  NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3898 9904 3913 9887 3888 9859 3874 9875
      3890 9904
TIME...MOT...LOC 2036Z 132DEG 10KT 3886 9874

MCGUIRE
Special weather statement, Aug 29, 4:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT MON AUG 29 2016

KSZ032-047-292200-
RUSSELL KS-BARTON KS-
417 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  GORHAM...OR 6 MILES WEST OF RUSSELL...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...CLAFLIN...LUCAS...
  GORHAM...LURAY...DORRANCE...ALBERT...OLMITZ...MILBERGER...
  BUNKER HILL...PARADISE...GALATIA...SUSANK...WALDO...
  WILSON STATE PARK...WILSON LAKE AND ODIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS CAN PRODUCE PONDING OF WATER ON ROADWAYS IN A VERY
SHORT PERIOD OF TIME. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE
IMMINENT.

&&

LAT...LON 3913 9904 3913 9849 3827 9848 3827 9903
TIME...MOT...LOC 2116Z 126DEG 17KT 3886 9896

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:03 PM CDTSpecial Weather StatementICTEllsworth27 min
Aug 29, 3:37 PM CDTSpecial Weather StatementICTRussell23 min
Aug 29, 4:17 PM CDTSpecial Weather StatementICTBarton, Russell43 min

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.